Colorado, 2016Dense Fog in Colorado, May 18, 2016
May 18, 2016 · NWS GJT · 1 event in 1 county or zone
Dense fog formed as low level moisture from showers the previous day remained trapped in the mountain valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog formed as low level moisture from showers the previous day remained trapped in the mountain valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 9:57 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, May 17, 9:57 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1057 PM MDT TUE MAY 17 2016
.SHORT TERM...(Tonight through Wednesday night)
Issued at 403 PM MDT Tue May 17 2016
Southerly flow continues to pump in moisture thanks to the low
pressure that is to our west. Instability wasn't as strong today
so the intensity of the showers and storms was weaker than seen
yesterday though a few heavier showers have popped. Most of the
precipitation will end a few hours after sunset though some
showers, generally south, will continue overnight. Some snow can
be expected above 10,000 feet tonight but expect minimal impacts
on roadways so held off on issuing any advisories.
By Wednesday morning, the low will have shifted to southern
Arizona but moisture will continue to stream into the area. Once
again, afternoon showers and storms will form mid-morning onwards.
H7 winds remain light so gusty winds not too much of a concern
with storms that fire though some small hail is possible along
with heavier rain at times.
.LONG TERM...(Thursday through Tuesday)
Issued at 403 PM MDT Tue May 17 2016
By Thursday morning, finally, the low pressure center will open
up, become an open wave, and shift to eastern Colorado. A ridge
will build in but plenty of moisture will remain in the atmosphere
allowing the more usual afternoon showers and storms to form.
As this occurs, a very deep area of low pressure will drop down
into the Pacific northwest and become somewhat stationary. Model
runs have changed where the low will set up so confidence a bit
shaky in that regard. One thing that has remained constant though is
that this low will tighten the pressure gradient considerably
causing gusty winds across much of the Great Basin. Our area can
expect to see winds picking up Friday and continue each afternoon
through Sunday. Best upper level support for this system looks to
stay to our north so expect some showers at times through Tuesday
but nothing too widespread.
Temperatures will jump to near or above normals Friday and
Saturday before dropping a few degrees below Sunday onwards thanks
to increased clouds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1057 PM MDT Tue May 17 2016
Low pressure to the west continues to pump moisture on southerly
winds into eastern Utah and western Colorado late this evening.
This moisture advection will stay focused over southern portions
of CO/UT over the next 24 hours as the low drops into Arizona then
lifts into southeast Colorado. Therefor showers and thunderstorms
will continue across the region and could impact flight operation
over a majority of the forecast terminals. MVFR/IFR ceilings and
visibility from passing showers will be a temporary threat along
with the threat of lightning and small hail tomorrow afternoon.
Widespread terrain obscuration will also continue into tomorrow
evening before drier air infiltrates the region as this storm
finally departs.
&&
.HYDROLOGY...
Issued at 400 AM MDT Tue May 17 2016
Wet weather through midweek combined with rising temperatures
toward the end of the week are expected to drive river levels
gradually higher. In fact, over the next few weeks increased
flows will primarily be the result of melting snowpack. This will
cause rivers and streams to swell causing some streams to reach
bankfull. Use caution in and near swift currents.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...NL
Hazardous weather outlook, May 17, 4:37 AM MST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT TUE MAY 17 2016
COZ001>014-017>023-UTZ022>025-027>029-181145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
537 AM MDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK
EAST NORTHEAST ACROSS EASTERN UTAH AND WESTERN THROUGH TONIGHT.
GUSTY WINDS UP TO 35 MPH...SMALL HAIL AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UNSETTLED CONDITIONS WILL BE IN PLACE THROUGH THURSDAY AS A
SERIES OF UPPER LEVEL WEATHER DISTURBANCES PASS THROUGH THE
REGION. THE BEST CHANCE FOR SHOWERS WILL BE WEDNESDAY.
THUNDERSTORMS MAY REDEVELOP LATE SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Dense Fog, Northwestern San Juan Mountains
- When
- May 18, 1:00 AM MST to 5:30 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Dense fog occurred in some mountain valley locations in the northwestern San Juan Mountains. The visibility at the Telluride Regional Airport down to a quarter mile at times.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Florida, May 18, 2016$23,000 · 52 kt wind · 4 events
- Hail in New Mexico, May 18, 20161 in hail · 5 events
- Hail in Texas, May 18, 20161.5 in hail · 3 events
- Hail in New Mexico, May 18, 20160.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 20162 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 18, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668790.